MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG PIGALILEO NAV PAC SPEED-PINS 3.2,110(6X); PIN, FIXATION, SMOOTH

SMITH & NEPHEW ORTHOPAEDICS AG PIGALILEO NAV PAC SPEED-PINS 3.2,110(6X); PIN, FIXATION, SMOOTH
Model Number 75009340
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 10/17/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a piece of an unknown device was found intraoperatively.Found under x-rays and a procedure was required immediately to retrieve it.The piece is approximately 10mm x 4mm.A delay longer than 30 minutes was reported.No device backup required.
 
Additional Manufacturer Narrative
It was reported that the tip of a speed pin (75009340) broke off during surgery.The surgeon decided to perform a second surgery to remove the pin, which was performed without further complications.The tip of the pin could be removed, however it was not sent back as the cleaning team threw it away.Therefore, the speed pins, used in treatment, were no returned for investigation.The surgery was performed using a loaner set.The loaner inspection team checked all pins after surgery, none of the pins had a pin missing.The surgeon was sure that it was one of the speed pin tips, however we could not confirm this issue.The production documentation could not be reviewed, as it is not clear which pin broke.There were two more complaints reported in the past, in both cases the pins were not sent back for evaluation.A risk management review confirmed that the risk in scope is covered.A medical assessment could confirm, based on the provided x-rays, that an object remained in the patient.No part number was readable.As the pin was not sent back and no defective pin was found in the set, we cannot confirm the failure mode.Also the root cause cannot be determined after investigation.Further actions are no deemed necessary as no defective pin was found during the loaner inspection.Smith and nephew will monitor this device for further similar issues.

Brand Name
PIGALILEO NAV PAC SPEED-PINS 3.2,110(6X)
Common Device Name
PIN, FIXATION, SMOOTH
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
oberneuhofstrasse 10d
baar 06340
SZ  06340
MDR Report Key9387514
Report Number9613369-2019-00096
Device Sequence Number2669886
Product Code HTY
UDI-Device Identifier07611996100549
UDI-Public07611996100549
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model Number75009340
Device Catalogue Number75009340
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/06/2019
Supplement Date Received by Manufacturer11/06/2019
Initial Report FDA Received Date11/27/2019
Supplement Report FDA Received Date03/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;